Iowa, 2020Flood in Iowa, March 21 to 23, 2020
March 21 to 23, 2020 · NWS DMX · 1 event in 1 county or zone
Multiple rounds of rainfall over the previous few days led to a swelling of the Cedar River and short lived minor flooding at Cedar Falls.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple rounds of rainfall over the previous few days led to a swelling of the Cedar River and short lived minor flooding at Cedar Falls.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 21, 5:44 PM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Mar 21, 5:44 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
644 PM CDT Sat Mar 21 2020
...Updated for 00z Aviation Discussion...
.DISCUSSION.../Tonight through Saturday/
Issued at 243 PM CDT Sat Mar 21 2020
Light southerly flow and weak warm air advection across Iowa today
has allowed temperatures to warm, at least relatively comparative
to yesterday, into the upper 30s and low 40s this afternoon.
Meanwhile, a compact shortwave across the northern plains will
drop towards the midwest tonight. This will allow for a brief
window of light snow across our very far north/northeastern
counties. No more than a dusting a best is expected there as qpf
is very light and lift into Iowa is weak. Synoptic models fail to
develop anything in the way of qpf with this system, however
nearly all of the CAMs show light precipitation across Minnesota
and into northern Iowa as the shortwave quickly slides across the
area. The more prominent system across the southwest US will lift
into Iowa by Sunday morning. Thermal profiles indicate a brief
period of snow is possible across southern Iowa Sunday morning
before warming and transitioning over to rain across central and
southern Iowa. A few tenths of snow accumulation is possible on
grassy or elevated surfaces, however with warm ground temperatures
and the narrow window for snow, do not anticipate any impactful
accumulations. After transitioning over to rain for most of the
day, another brief period of light snow is possible after sunset
tomorrow evening as this system exits east.
Monday will be fairly quiet between system, however with weak warm
air advection into the state, expect to see fog development
Monday morning, which could have impacts on the morning commute.
Otherwise temperatures will warm back towards more seasonal highs
in the upper 40s and low 50s. A setup similar to the weekend
system will be in place Tuesday as another system lifts out of the
southwest US into the midwest, however model trends indicate much
better forcing and theta-e advection compared to the weekend
system. Previous runs showed some variability in qpf, however the
latest runs show improving agreement between the Euro and GFS for
on half to one inch of qpf. Return flow as this system departs
will allow for temperatures Wednesday to warm into the 50s and
near 60 degrees. There is some uncertainty with Wednesday highs,
as a shortwave and tight surface low will pull a cold front across
the area Wednesday afternoon. Depending on how quickly cloud
cover/rain moves in and the progress of the cold front, high
temperatures could be several degrees too high. This will be
something to monitor as the system get closer.
Models continue to diverge towards the end of the week and yet
another system moves through to cap off another active week of
weather. While previous runs showed a quicker Euro and slower GFS,
solutions appear to have "flip-flopped", with the GFS arriving
earlier ahead of the much slower Euro solution. With such
uncertainty amongst models, confidence with this late week system
is quite low.
&&
.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 644 PM CDT Sat Mar 21 2020
VFR conditions will prevail overnight with ceilings lowering
toward and after daybreak Sunday as snow/rain spreads into
southern Iowa. MVFR/IFR restrictions will become common over
southern Iowa as any snow transitions to primarily rain by late
morning. Ceilings will lower over northern Iowa around or after
midday into MVFR with ceilings perhaps lowering into IFR late in
the afternoon. Fog may also develop late in this TAF period or
overnight Sunday across parts of central Iowa as well.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Hagenhoff
AVIATION...Ansorge
Hazardous weather outlook, Mar 21, 2:02 PM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
302 PM CDT Sat Mar 21 2020
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-222015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
302 PM CDT Sat Mar 21 2020
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Patchy fog is likely Sunday night into Monday morning with dense
fog possible mainly south and southwest.
There is a chance for non-severe thunderstorms across Iowa
Wednesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
REV
Flood, Black Hawk
- When
- March 21, 9:00 PM CST to March 23, 4:00 AM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.560, -92.380
The Cedar River at Cedar Falls crested at 89.32 feet on March 22nd at 1745 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, March 21, 20201 death · $10,000 · 0.75 in hail · 2 events
- Flooding in Texas, March 21 to 30, 20203 events
- Hail in Texas, March 21, 20201 in hail · 1 event
- Tornado in New Mexico, March 21, 2020EF0 · 1 event
- Heavy Rain in Hawaii, March 21, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882952.